Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 62, NWS Jacksonville, FL

May 30, 2001Alachua County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 30, 2001, 4:49 PM EDT for Alachua County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 2001, 4:49 PM EDT (20:49 UTC)
Expired
May 30, 2001, 5:30 PM EDT
In force
41 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Alachua County, FL

The radar

The Jacksonville radar (KJAX), 110 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:22 PM EDTHail 0.75Gainesville, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 302049
SVRJAX
FLC001-302130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 PM EDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ALACHUA COUNTY IN NORTHERN FLORIDA

* UNTIL 530 PM EDT

* AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES WEST
  OF HIGH SPRINGS...OR ABOUT 12 MILES SOUTHEAST OF ICHETUCKNEE
  SPRINGS STATE...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 530 PM EDT...
  HIGH SPRINGS...
  ALACHUA...

LARGE HAIL...INTENSE LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING 
WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL 
SHELTER UNTIL THE STORM PASSES. IF YOU ARE IN THE PATH OF THE 
STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
INTJENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY 
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF 
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:30 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 30, 2:30 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT WED MAY 30 2001

SCATTERED SHOWERS OVER SOUTHERN CWA OCCURRING IN MORE UNSTABLE AIR
AND CONVERGENT AREA.  ISOLATED SHOWERS OVER SE GA AS DUE TO UPPER
VORTICITY MAXIMUM MOVING EAST ACROSS SC/GA.  OBSERVATIONS SHOW EAST
COAST SEABREEZE HAVING A HARD TIME MOVING INLAND.  BASED ON RADAR SO
FAR 20 PERCENT SHOULD COVER THIS EVENINGS ACTIVITY.  MODELS SHOW
RIDGE BUILDING OVER AREA THURSDAY.  WITH LACK OF UPPER DYNAMICS
THUNDERSTORMS SHOULD BE ONLY ISOLATED TO WIDELY SCATTERED ON
THURSDAY AND ASSOCIATED WITH SEABREEZE.   ON FRIDAY UPPER TROUGH
MOVES INTO AREA ALONG WITH FRONT AND POPS INCREASE.  AVN POPS QUITE
HIGHER THAN NGM POPS.  WILL GO CLOSER TO AVN AS ETA AGREES WITH GOOD
PVA AND MEAN RH PATTERN OVER AREA ON FRIDAY.  NOT MUCH CHANGE IN
TEMPERATURES UNTIL FRIDAY WHEN HIGHS WILL BE A LITTLE LOWER DUE TO
CLOUD COVER AND PRECIPITATION.

MARINE... WINDS AND SEAS SHOULD STAY JUST BELOW CRITERIA THROUGH
PERIOD.  COLD FRONT WILL MOVE INTO WATERS FRIDAY NIGHT WITH ANOTHER
FRONT ON SUNDAY.

PRELIM
AMG 65/92/67/87 1226
SSI 70/86/70/84 1226
JAX 68/91/69/88 1225
GNV 68/93/68/89 2225 04

.JAX...
FL...NONE.
GA...NONE.

In the hours before

Special weather statement, May 30, 12:24 PM EDT, 4 hours 25 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-302315-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1224 PM EDT WED MAY 30 2001

A LINGERING FRONTAL ZONE ACROSS NORTHERN FLORIDA WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS NORTHEAST
FLORIDA. THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST GEORGIA WILL BE
MORE WIDELY SCATTERED TO ISOLATED IN NATURE. SEVERE THUNDERSTORMS
ARE NOT EXPECTED...BUT ISOLATED STRONG THUNDERSTORMS WILL PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...AND GUSTY
WINDS TO 40 MPH.

TONIGHT...SMOKE FROM THE MALLORY SWAMP FIRE WILL DRIFT TO THE EAST
AND MIX WITH PATCHY LATE NIGHT FOG TO CREATE LOW VISIBILITIES ACROSS
NORTHEAST FLORIDA MAINLY SOUTH OF INTERSTATE 10. LOWEST VISIBILITIES
SHOULD BE ALONG THE INTERSTATE 75 CORRIDOR FROM LAKE CITY SOUTHWARD
TO OCALA...WITH THE HEAVIEST SMOKE IN THE GAINESVILLE AREA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON AND EVENING
AND SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:00 PM EDTSevere Thunderstorm WarningJAXAlachua45 min
May 30, 4:12 PM EDTSevere Thunderstorm WarningJAXFlagler48 min
May 30, 4:29 PM EDTSevere Thunderstorm WarningJAXColumbia, Gilchrist46 min
May 30, 5:11 PM EDTSevere Thunderstorm WarningJAXGilchrist49 min
May 30, 6:20 PM EDTSevere Thunderstorm WarningJAXSaint Johns25 min
May 30, 6:25 PM EDTTornado WarningJAXSaint Johns50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.